Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 44, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 9, 2017, 10:25 PM CDT for Cerro Gordo County, Worth County, Iowa. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2017, 10:25 PM CDT (03:25 UTC)
- Expired
- Apr 9, 2017, 10:48 PM CDT
- In force
- 23 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Cerro Gordo County, IA, Worth County, IA
The radar
The Des Moines radar (KDMX), 167 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 10:30 PM CDT | HAIL 1.25 | 5 S Mason City, IA | DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 9:01 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1596 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 450 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
446 WUUS53 KDMX 100325 SVRDMX IAC033-195-100400- /O.NEW.KDMX.SV.W.0044.170410T0325Z-170410T0400Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 1025 PM CDT SUN APR 9 2017 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Southeastern Worth County in north central Iowa... Eastern Cerro Gordo County in north central Iowa... * Until 1100 PM CDT. * At 1025 PM CDT, a severe thunderstorm was located near Mason City, moving northeast at 45 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Mason City, Nora Springs, Plymouth, Grafton, Swaledale, Rock Falls, Burchinal and Portland. This includes Interstate 35 between mile markers 185 and 192. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather, contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Des Moines . && LAT...LON 4337 9303 4309 9302 4296 9331 4308 9339 TIME...MOT...LOC 0325Z 230DEG 34KT 4307 9328 HAIL...1.00IN WIND...<50MPH $$ Boksa
3 follow-up statements
575 WWUS53 KDMX 100333 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 1033 PM CDT SUN APR 9 2017 IAC033-195-100400- /O.CON.KDMX.SV.W.0044.000000T0000Z-170410T0400Z/ Worth IA-Cerro Gordo IA- 1033 PM CDT SUN APR 9 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTHEASTERN WORTH AND NORTHEASTERN CERRO GORDO COUNTIES... At 1033 PM CDT, a severe thunderstorm was located over Mason City, moving northeast at 45 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Mason City, Nora Springs, Plymouth, Grafton, Rock Falls and Portland. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Des Moines. && LAT...LON 4337 9303 4309 9302 4299 9323 4314 9330 TIME...MOT...LOC 0333Z 230DEG 34KT 4312 9320 HAIL...1.00IN WIND...<50MPH $$ Boksa
319
WWUS53 KDMX 100342
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1042 PM CDT SUN APR 9 2017
IAC195-100351-
/O.CAN.KDMX.SV.W.0044.000000T0000Z-170410T0400Z/
Worth IA-
1042 PM CDT SUN APR 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WORTH COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
north central Iowa.
LAT...LON 4305 9311 4317 9320 4325 9303 4321 9302
4309 9302 4306 9307
TIME...MOT...LOC 0341Z 231DEG 38KT 4313 9308
$$
IAC033-100400-
/O.CON.KDMX.SV.W.0044.000000T0000Z-170410T0400Z/
Cerro Gordo IA-
1042 PM CDT SUN APR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHEASTERN CERRO GORDO COUNTY...
At 1041 PM CDT, a severe thunderstorm was located over Nora Springs,
or near Mason City, moving northeast at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Mason City, Nora Springs, Rock Falls and Portland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines.
&&
LAT...LON 4305 9311 4317 9320 4325 9303 4321 9302
4309 9302 4306 9307
TIME...MOT...LOC 0341Z 231DEG 38KT 4313 9308
HAIL...1.00IN
WIND...<50MPH
$$
Boksa969
WWUS53 KDMX 100348
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1048 PM CDT SUN APR 9 2017
IAC033-100357-
/O.CAN.KDMX.SV.W.0044.000000T0000Z-170410T0400Z/
Cerro Gordo IA-
1048 PM CDT SUN APR 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CERRO GORDO
COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and is exiting the warned area. Therefore, the warning has
been cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
north central Iowa.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines.
LAT...LON 4305 9311 4317 9320 4325 9303 4321 9302
4309 9302 4306 9307
TIME...MOT...LOC 0346Z 230DEG 34KT 4317 9302
$$
BoksaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 6:43 PM CDT, 3 hours 42 minutes earlier.
Area forecast discussion, Apr 9, 6:43 PM CDT, 3 hours 42 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 643 PM CDT Sun Apr 9 2017 .SHORT TERM.../Tonight through Monday/ Issued at 320 PM CDT Sun Apr 9 2017 Not much change to the forecast in regards to thunderstorm potential for this evening and tonight. Shortwave trough is evident on water vapor over Wyoming and beginning to take on a negative tilt as it pivots northeast. 20z mesoanalysis has the surface low south/southeast of Sioux City near the NE/IA border with a warm front stretching through northwest Iowa and into southern Minnesota, a dry line southward into central Kansas, and cold front trailing behind through southeast Nebraska and into northwest Kansas. Southerly flow to the south of the warm front continues to advect moist air northward, beneath a substantial EML and strengthening mid-level cap. The best chances for any convection this evening will be near along and north of the warm front. The boundary should provide enough lift break the cap, above which steep mid- level lapse rates of 8-9 C/km and effective layer shear above 40 kts will be sufficient to support a risk for large hail and strong wind gusts. The tornado threat has been dwindling through the day as more hi-res model runs favor elevated convective initiation on the northern side of the front. Any tornado threat would need to be along or near the front this evening, particularly in the area of the triple point in northwest Iowa. Further south through central and southern Iowa, it looks likely that the atmosphere will remain capped with respect to surface based convection until near or after dark when the dry line moves east into the state and begins to be overtaken by the cold front. Another burst of low level theta-e advection by means of a strengthening LLJ will support MUCAPE of 1000-2000 J/KG into the overnight hours, which will be readily available for any convection and support a risk for large hail and damaging winds. Discrete/multi-cells are possible initially, but mean flow parallel the the surface boundary should favor linear storm modes. Shortwave trough pushes east toward the Great Lakes region on Monday. Modest pressure rises on the backside of the departing surface low will favor breezy northwest winds and cooler temperatures, especially in northwest Iowa where highs may be more than 20 degrees cooler than today. A few showers are also possible as moisture wraps around the northern side of the low. Previous forecast with POPs generally along and north of Highway 20 still in line with latest model guidance. .LONG TERM.../Monday night through Sunday/ Issued at 320 PM CDT Sun Apr 9 2017 Upper level system impacting the region today will slowly meander eastward cutting off across Iowa Monday and then pushing east into Wisconsin Monday night. Expect some lingering low clouds and precip chances across the north Monday evening, before rain moves out late Monday night. High pressure builds into the region Tuesday with a zonal flow pattern aloft. Shortwave energy moving eastward from the Rockies Wednesday begins to dig a little across the central US with southerly flow off the gulf picking up ahead of the upper level wave. Could see a quick shot of showers/storms move through the state later Wednesday into Wednesday night before the system drops southeastward out of the region. Stronger trough to move ashore in the Pacific NW late in the week. This system pushes eastward across the Rockies and through the central US/Canada toward the weekend. A warm front will lift northward ahead of this system, with precip chances initially late Thursday into Friday. The cold front with the system ejecting from the Rockies will sweep through Iowa later Friday and stall out across the area into the weekend. GFS/EC differ on the track of the system eastward from the Rockies with the GFS a bit further north. Overall differences do not amount to much of a difference for precip chances across the state at this time. As for temperatures through the period appear to remain near or above the seasonal averages. && .AVIATION.../For the 00Z TAFS through 00Z Monday evening/ Issued at 643 PM CDT Sun Apr 9 2017 Trof axis will pass through Iowa tonight with surface winds switching from the south southwest to the west northwest overnight. Isolated to scattered storms will be possible late this evening into the early morning hours before the threat subsides. Ceilings may fall to MVFR in the north late tonight into Monday morning in northern Iowa but should remain VFR in central and southern Iowa. Only visibility restrictions will be with any storms that pass through Iowa tonight. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Martin LONG TERM...Beerends AVIATION...Cogil
Hazardous weather outlook, Apr 9, 3:56 PM CDT, 6 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 356 PM CDT Sun Apr 9 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-102100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 356 PM CDT Sun Apr 9 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Strong to severe thunderstorms are possible this evening into the overnight hours tonight. The greatest severe threat will be west of Interstate 35 with large hail and damaging winds the primary concern. However, an isolated tornado or two cannot be completely ruled out. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional thunderstorms are possible Wednesday into early Thursday and again Friday afternoon into early Saturday. However, the risk of severe weather appearing low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. KLP
In the hours before
Local storm report, Apr 9, 9:41 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
941 PM CDT SUN APR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM HAIL CLEAR LAKE 43.14N 93.37W
04/09/2017 E1.00 INCH CERRO GORDO IA EMERGENCY MNGR
EMERGENCY MANAGER RELAYED A REPORT OF NICKEL
SIZED HAIL IN CLEAR LAKE.
&&Local storm report, Apr 9, 9:44 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
944 PM CDT SUN APR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL GRAFTON 43.33N 93.06W
04/09/2017 E1.50 INCH WORTH IA TRAINED SPOTTER
STORM SPOTTER REPORTED MOSTLY QUARTER HAIL
WITH A COUPLE OF STONES MEASURING UP TO AN
INCH AND A HALF.
&&
CCLocal storm report, Apr 9, 9:51 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
951 PM CDT SUN APR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL MASON CITY 43.15N 93.20W
04/09/2017 M1.00 INCH CERRO GORDO IA TRAINED SPOTTER
SPOTTER REPORTED NICKEL TO QUARTER SIZED
HAIL ONGOING IN MASON CITY AREA.
&&Local storm report, Apr 9, 10:15 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1015 PM CDT SUN APR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL GRAFTON 43.33N 93.06W
04/09/2017 E1.75 INCH WORTH IA TRAINED SPOTTER
SPOTTER CALLED BACK AND HAD FOUND A COUPLE
OF GOLFBALL SIZED HAIL STONES IN HIS YARD.
ALSO POSTED ON SOCIAL MEDIA.
&&
CCSpecial weather statement, Apr 9, 10:18 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1018 PM CDT SUN APR 9 2017
IAZ017-100400-
Cerro Gordo IA-
1018 PM CDT SUN APR 9 2017
...STRONG THUNDERSTORMS CONTINUE TO MOVE ACROSS CERRO GORDO
COUNTY...
At 1016 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Clear Lake, or 12 miles southeast of Garner, moving
northeast at 45 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Mason City, Thornton, Plymouth, Swaledale, Rock Falls, Burchinal and
Portland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines.
&&
A severe thunderstorm watch remains in effect until 100 AM CDT for
north central Iowa.
LAT...LON 4310 9302 4292 9338 4303 9347 4326 9316
4325 9309
TIME...MOT...LOC 0316Z 230DEG 28KT 4301 9338
BoksaLocal storm report, Apr 9, 10:19 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1019 PM CDT SUN APR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL MASON CITY 43.15N 93.20W
04/09/2017 M1.00 INCH CERRO GORDO IA TRAINED SPOTTER
TIME ESTIMATED. REPORT VIA SOCIAL MEDIA.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 8:30 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Wright | 45 min |
| Apr 9, 8:57 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Worth | 48 min |
| Apr 9, 9:51 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 9 min |
| Apr 9, 10:18 PM CDT | Special Weather Statement | DMX | Cerro Gordo | 42 min |
| Apr 9, 10:57 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor, Union | 48 min |
| Apr 9, 11:34 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Madison, Ringgold, Union, Warren | 29 min |
| Apr 10, 12:00 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Marion, Warren | 30 min |
| Apr 10, 12:22 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Lucas, Mahaska, Marion, Warren | 23 min |
| Apr 10, 12:43 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Poweshiek | 36 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.